Hail, Hall
- When
- May 20, 9:22 PM CST
- Where
- Hall County, 3 mi W of Grand Is
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.917, -98.400
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 20, 12:35 PM CST, 8 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 135 PM CDT THU MAY 20 2004 .SHORT TERM...POORLY DEFINED EJECTION OF WK UPR SW TROUGHS WRECKING HAVOC ON MODEL PLACEMENT OF SURFACE FRONTAL BOUNDARY AND THE PRIMARY SHORT TERM PROBLEM IN RELATION TO PRECIP CHANCES TONIGHT. ATTM CONVN TRYING TO DVLP WITHIN 850MB THETA GRADIENT ACRS NW KS IN AREA OF INCREASING LL MSTR FLUX/CVRG INADV OF WK MID LVL WV SITTING OVR SW NE AND RWDN1 PROFILER SHOWS QUITE WELL AND PERHAPS A HARBINGER OF THINGS TO COME OVERNIGHT AS LLJ RAMPS OVR RETURNING WARM FRONT. SUSPECT MODEL DEPICTION OF CONVN OVERNIGHT...ALBEIT SHIFTED SWD OWING TO POOR INITIALIZATION OF SRN PENETRATION OF FRONT THIS MORNING...NOT ALL THAT BAD. COMBINATION OF STG MSTR FLUX CVRG UNDERNEATH STEEP EML ON NOSE OF DVLPG LLJ WILL AIDE EVENTUAL ELEVATED CONV CLUSTER ORIGINATING OVR ERN CO OR NW KS LATER THIS AFTN AND THEN PROPAGATION NEWD ACRS MAINLY NE CWA BY LATE EVENING. HWVR SOME PENCHANT FOR DOWNSTREAM DVLPMNT ALG THETA GRADIENT ACRS NRN KS SIMILAR TO WHAT IS OCCURING THERE NOW. WARM FRONT CONTS TO MIX NWD FRI AM W/WELL MIXED WARM SECTOR BY AFTN. IMPLIED ETA/RUCII FRONTAL POSITION AND DEGREE OF XPCD DESTABILIZATION FVRS GOING POPS W/SOME NUDGE UP ERN AREAS WHERE LEAST SURFACE BASED INHIBITION AND GREATEST FRONTAL CVRG WILL COEXIST LATE AFTN INTO EARLY EVENING. AFTER THAT POOR CONFIDENCE IN ANY MODEL SOLUTION TO NARROW CONTD PRECIP CHCS OR TEMPS FOR THAT MATTER AS WAVERING FRONTAL BOUNDARY POSITION KEY TO BOTH AND POORLY RESOLVED LATELY. .LONG TERM...SATURDAY THROUGH THURSDAY...FRONT WILL BE SPREAD ACROSS THE FORECAST AREA SATURDAY...CURRENT THINKING HAS IT IN EXTREME SOUTHERN NEBRASKA BY MIDDAY SATURDAY. SHARP TEMPERATURE GRADIENT WILL SET UP ACROSS THE AREA WITH 70S TO THE NORTH...AND LOWER 90S JUST SOUTH OF THE BOUNDARY. DISTURBANCE MOVING ACROSS THE AREA WILL HELP GENERATE PRECIPITATION NORTH OF THE FRONT SATURDAY AFTERNOON INTO EVENING. THE FRONT PUSHES OFF TO THE SOUTHEAST SATURDAY NIGHT...AS A LOW CENTER MOVES EAST INTO IOWA. LEE CYCLOGENESIS BEGINS SUNDAY IN EASTERN MONTANA/WYOMING...THE RESULTING FLOW WILL BRING WARMER AIR BACK NORTH BY LATE AFTERNOON. TIME HEIGHT CROSS SECTIONS OF MOISTURE SHOW THE REGION WILL BE RELATIVELY DRY...AND IT WILL END UP A MOSTLY SUNNY DAY WITH NO PRECIPITATION EXPECTED. MONDAY WILL SEE A COLD FRONT MOVING SOUTH THROUGH THE PLAINS...IT SHOULD ENTER SOUTH CENTRAL NEBRASKA IN THE LATE AFTERNOON. WILL INTRODUCE POPS MONDAY EVENING. FRONT WILL CONTINUE SOUTHEAST MONDAY NIGHT...AND FORECAST AREA SHOULD BE UNDER CLOUDY COLD AIR ADVECTION REGIME ON TUESDAY. HAVE LOWER MAX TEMPERATURES FOR TUESDAY AFTERNOON. BOUNDARY APPEARS TO CLEAR THE AREA BY WEDNESDAY AFTERNOON...AND DRIER WEATHER SHOULD RETURN FOR WEDNESDAY NIGHT AND THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/NELSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 940 PM CDT THU MAY 20 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 940 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE INTO THE WESTERN PORTION OF THE FORECAST AREA...DRIFTING TO THE EAST NORTHEAST...MAINLY NORTH OF HIGHWAY 6. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LATER TONIGHT...ONGOING THUNDERSTORMS FROM EASTERN COLORADO AND WESTERN KANSAS WILL CLUSTER AND RIDE INTO WESTERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT...TRACKING EAST NORTHEAST ACROSS THE REGION WITH THE HELP OF AN UPPER LEVEL DISTURBANCE AND NORTHWARD MOVING WARM FRONT. THUNDERSTORMS WILL BE MOST LIKELY NORTH OF HIGHWAY 36 IN KANSAS. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE LEVELS AND BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY NORTH OF INTERSTATE 80 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A BETTER THREAT OF SEVERE THUNDERSTORM EXISTS LATE FRIDAY AFTERNOON AND EVENING IN THE VICINITY OF A FRONTAL BOUNDARY FORECAST OVER THE AREA. STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BETWEEN 4 AND 5 PM WITH A RISK FOR LARGE HAIL AND DAMAGING WINDS. ADDITIONAL SEVERE THUNDERSTORM POSSIBILITIES EXIST AGAIN LATE SATURDAY AND EVENING AND INTO NEXT WEEK. A SURFACE FRONT WILL REMAIN DRAPED ACROSS THE AREA AND A SERIES OF DISTURBANCES WILL EJECT OUT OF A PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. 10/T
The Grand Island radar (KUEX), 66 km away, was scanning. The volume nearest the first event began at 03:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401931, 5401932.